AF Association

Xeralto

I started taking Xeralto 20mg 4 weeks ago! Since taking the drug I have had my 3rd ablation 1 week ago tomorrow.

I have noticed I have gained weight in the past 4 weeks and my stomach feels bloated all the time. I don't have much of an appetite at all. I'm a 64 year old female who has always been active and maintained a good weight and figure. Right now I feel like a blimp! If the weight gain continues it's going to really depress me and I don't think I can stay on this drug. Anyone have any suggestions?

7 Replies
oldestnewest

I doubt very much it is the effect of the drug, more likely the after affects of the ablation. I felt bloated for a long time after. Exactly how much weight have you gained?

I think weight gain more likely because you are less active perhaps?

Your body is still recovering and needs rest and time to recover when empathy and kindness for yourself is important. Be kind to yourself. Try mindfulness, yoga or just doing anything you enjoy will help the Endorphin effect which will assist healing.

You may feel low right now but you need to eat well to recover - lots of fresh vegetables, fresh cooked fish and chicken, pulses etc and cut out processed and starchy carbohydrates as they always increase wind - that means absolutely no cereals, anything made with wheat such as bread, cake, biscuits etc. Use starch resistant foods such as cold rice, cold potatoes and bananas for carbs, they also help. Don't forget that fats are also very important and your body will not work properly if you don't have a high enough fat intake.

If in doubt about nutrition, consult a nutritionalist for individual advice.

Drink plenty of water. Also try sipping hot water with a slice of lemon in it about 30 mins before eating and whenever you have wind.

I take Kefir daily - I make the water variety not the milk and it is the only thing that has helped my gut long term.

It is long term management so eat for health and wellness.

Best wishes CD.

2 likes
Reply

Thank you for your reply. I've gained 9lbs in 4 weeks! Yes, it's very early days after the ablation. I have never had these symptoms before and it's the first time on a blood thinner other than warfarin for a short time 7 years ago. There is no gas, just the heavy bloated feeing . I did read that weight gain was a side effect of Xeralto especially in women over 60 years old, I was curious if anyone else had noticed a significant change in their weight too. Cheers

Reply

Hi I've not heard of anyone else with that side effect. Are you sure it may not be some other drug. It's not even listed as a rare side effect on my Prescribing reference for Xarelto. Also, as CD Dreamer said, the fatigue and reduced activity post ablation may play a role. I would explore other meds or issues before stopping the Xarelto. Good luck ...it's always something, right!

1 like
Reply

Thank you! Yes always something. No, not on any other meds only on Xeralto. I did look up (weight gain on Xeralto) and it said weight gain was significant with females over the age of 60yrs. Im hoping it settles down. Bloating is better today but up 2 lbs.Not a very good patient and I don't have must patience either😘Lol

Reply

AF does teach patience. My other thought would be water retention - my weight can vary by 2-3lbs and change on a daily basis because of this but it wouldn't explain 9lbs.

Good luck.

Reply

Just to add to the data, I am a fit 58 male. Been on Xarelto for 7 months and have noticed no weight/bloating issues. My first ablation is in 3 weeks. So I have no feedback for post ablation issues.

Reply

Thank you! The bloating is finally starting to subside in my stomach. I understand now from my Afib nurse that it is due to the GA & caught gases. My first 2 ablations I never had this issue so was not prepared . This recovery is very different & way more painful. The procedure took half the time too!

Reply

You may also like...